Signs and symptoms of penicillin allergy often occur within an hour after taking a drug. Less commonly, reactions can occur hours, days or weeks later.
Drug allergy symptoms may include:
- Skin rash
- Shortness of breath
- Runny nose
- Itchy, watery eyes
Anaphylaxis is a rare, life-threatening allergic reaction that causes the widespread dysfunction of body systems. Signs and symptoms of anaphylaxis include:
- Tightening of the airways and throat, causing trouble breathing
- Nausea or abdominal cramps
- Vomiting or diarrhea
- Dizziness or lightheadedness
- Weak, rapid pulse
- Drop in blood pressure
- Loss of consciousness
Other conditions resulting from penicillin allergy
Less common penicillin allergy reactions occur days or weeks after exposure to the drug and may persist for some time after you stop taking it. These conditions include:
- Serum sickness, which may cause fever, joint pain, rash, swelling and nausea
- Drug-induced anemia, a reduction in red blood cells, which can cause fatigue, irregular heartbeats, shortness of breath and other symptoms
- Drug reaction with eosinophilia and systemic symptoms (DRESS), which results in rash, high white blood cell counts, general swelling, swollen lymph nodes and recurrence of dormant hepatitis infection
- Inflammation in the kidneys (nephritis), which can cause fever, blood in the urine, general swelling, confusion and other symptoms
When to see a doctor
See your doctor as soon as possible if you experience signs or symptoms of penicillin allergy.
Call 911 if you experience signs of a severe reaction or suspected anaphylaxis after taking penicillin.
Penicillin allergy occurs when your immune system mistakenly reacts to the drug as a harmful substance, essentially as if it were a viral or bacterial infection.
The allergy develops when your immune system has become sensitive to penicillin. This means that the first time you take the drug your immune system detects it as a harmful substance and develops an antibody to the type of penicillin you took.
The next time you take the drug, these specific antibodies flag it and direct immune system attacks on the substance. Chemicals released by this activity cause the signs and symptoms associated with an allergic reaction.
First-time exposure to penicillin may not be obvious, however. Some evidence suggests that trace amounts of it in the food supply may be sufficient for the immune system to create an antibody to it.
Penicillins and related drugs
Penicillins belong to a class of antibacterial drugs called beta-lactams. Although the mechanisms of the drugs vary, generally they fight infections by attacking the walls of bacterial cells. In addition to penicillins, other beta-lactams more commonly associated with allergic reactions are a group called cephalosporins.
If you've had an allergic reaction to one type of penicillin, you may be — but are not necessarily — allergic to other types of penicillin or to some cephalosporins.
- Penicillin G
- Penicillin V
While anyone can have an allergic reaction to penicillin, a few factors can increase your risk. These include:
- A history of other allergies, such as food allergy or hay fever
- Allergic reaction to another drug
- A family history of drug allergy
- Increased exposure to penicillin, because of high doses, repetitive use or prolonged use
- Certain illnesses commonly associated with allergic drug reactions, such as infection with HIV or the Epstein-Barr virus
If you have a penicillin allergy, the best prevention is to avoid the drug. Steps you can take to protect yourself include the following:
- Inform health care workers. Be sure that your penicillin allergy or other antibiotic allergy is clearly identified in your medical records. Inform other health care providers, such as your dentist or any medical specialist.
- Wear a bracelet. Wear a medical alert bracelet that identifies your drug allergy. This information can ensure proper treatment in an emergency.
- Carry emergency epinephrine. If your allergy has caused anaphylaxis or other severe reactions, your doctor will likely prescribe a self-injecting syringe and needle device (epinephrine autoinjector). Your doctor or a member of the clinical staff will train you on how to use an autoinjector (Adrenaclick, EpiPen, Twinject, others).